Thunderstorm Wind, Wetzel
- When
- July 16, 5:12 PM EST
- Where
- Wetzel County, 0.69 mi N of Barker
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.590, -80.670
A 911 Call Center reported a tree down on Shoreline Highway.
A shortwave trough approached and cross the Upper Ohio Valley region on July 16th. Diurnal instability and ascent with the trough should resulted in numerous storms into the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A shortwave trough approached and cross the Upper Ohio Valley region on July 16th. Diurnal instability and ascent with the trough should resulted in numerous storms into the evening. Moderate surface based, shear, and sufficient downdraft CAPE resulted in a damaging wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 16, 1:58 PM EST, 3 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 258 PM EDT Thu Jul 16 2020 .SYNOPSIS... Warm and humid weather can be expected through the weekend as can periodic showers and thunderstorms. && .NEAR TERM /THROUGH TONIGHT/... Scattered showers and storms continue to develop with the advance of a weak cold front across Ohio. That front extends from low pressure digging across Lake Erie - convergence area east of that low and the frontal encroachment will continue to provide lift in the warm, humid, and modest-deep-layer-shear environment over the Upr OH. Severe storms thus remain possible, but limiting factors include the strong warm advection which has infected the mid levels; hence, limiting deep, explosive CAPE. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Lingering convection along the front will slowly meander southeast through the area tonight keeping a small chance of precip through the night and into the day on Friday with weak instability. Mainly dry weather is then expected through Saturday as sfc high pressure/shortwave ridging builds across the Upper Ohio Valley region. Isolated showers are possible again Saturday night as a weak shortwave trough crosses the region around the periphery of an upper high across the SE CONUS. Temperatures are expected to remain 5 to 10 degrees above average. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Model ensemble solutions continue to indicate an upper high persisting across the southern half of the CONUS through early next week. Relatively weak shortwaves are progged to periodically cross the Upper Ohio Valley region on the northern periphery of the high. These waves, along with diurnal instability, should lead to scattered showers and thunderstorms across the region, especially during the afternoon and evening. The high should weaken some by mid week, as a somewhat stronger trough crosses the Great Lakes/Upper OH Valley region, with continued scattered showers and thunderstorms. Temperatures should continue to average 5 to 10 degrees above seasonable levels. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... General VFR wl be marred this aftn and eve by convection spawned by the encroachment of a weak cold front. Thereafter, low-level moisture pooling along the frontal boundary will support fog and status for late tngt and early Friday. .Outlook... Periodic convection and restrictions can be expected through the weekend. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 603 PM EDT Thu Jul 16 2020 MDZ001-OHZ039-040-048-049-057-058-068-WVZ012-021-509>514-172215- Garrett-Tuscarawas-Carroll-Coshocton-Harrison-Muskingum-Guernsey- Noble-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 603 PM EDT Thu Jul 16 2020 This Hazardous Weather Outlook is for western Maryland, east central Ohio and northern West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ041-050-059-069-PAZ007>009-013>016-020>023-029-031-073>076- WVZ001>004-172215- Columbiana-Jefferson OH-Belmont-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall- 603 PM EDT Thu Jul 16 2020 ...SEVERE THUNDERSTORM WATCH 378 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
513 PM EDT THU JUL 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM TSTM WND DMG 1 W MONTOUR JUNCTION 40.51N 80.15W
07/16/2020 ALLEGHENY PA NWS EMPLOYEE
TREES AND POWERLINES DOWN BLOCKING ROUTE 51 NEAR
MONTOUR SPORTS COMPLEX.
&&
EVENT NUMBER PBZ2001178
JFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
514 PM EDT THU JUL 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM TSTM WND DMG 1 E BEN AVON HEIGHTS 40.51N 80.06W
07/16/2020 ALLEGHENY PA BROADCAST MEDIA
REPORT OF TREE DOWN ON 279 N NEAR BELLEVUE EXIT.
&&
EVENT NUMBER PBZ2001179
JFSpecial Weather Statement
National Weather Service Pittsburgh PA
537 PM EDT Thu Jul 16 2020
PAZ008-009-015-162200-
Forest-Clarion-Venango-
537 PM EDT Thu Jul 16 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
EAST CENTRAL VENANGO...NORTH CENTRAL CLARION AND NORTHWESTERN FOREST
COUNTIES...
At 536 PM EDT, a strong thunderstorm was located near Tionesta, or 10
miles east of Oil City, moving northeast at 25 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Tionesta... Kellettville...
West Hickory... East Hickory...
Starr...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4146 7919 4139 7952 4150 7958 4160 7946
4163 7941 4163 7928
TIME...MOT...LOC 2136Z 240DEG 21KT 4147 7952
RACKLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 PM EDT THU JUL 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 1 W KEOWN STATION 40.54N 80.05W
07/16/2020 ALLEGHENY PA LAW ENFORCEMENT
TREE DOWN ON HOUSE. NO INJURIES REPORTED. TIME
ESTIMATED BASED ON RADAR.
&&
EVENT NUMBER PBZ2001180
JFSpecial Weather Statement
National Weather Service Pittsburgh PA
553 PM EDT Thu Jul 16 2020
WVZ012-162230-
Wetzel-
553 PM EDT Thu Jul 16 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
WETZEL COUNTY...
At 553 PM EDT, a strong thunderstorm was located near Pine Grove, or
near New Martinsville, moving northeast at 35 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Pine Grove... Jacksonburg...
Smithfield... Porters Falls...
Wileyville... Big Run...
Reader... Folsom...
Knob Fork... Earnshaw...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3943 8058 3945 8058 3944 8060 3947 8064
3946 8067 3948 8067 3947 8071 3955 8079
3956 8082 3960 8085 3960 8086 3972 8073
3972 8061 3961 8045 3960 8045 3960 8048
3956 8050 3950 8047 3946 8051 3943 8052
TIME...MOT...LOC 2153Z 229DEG 30KT 3958 8078
RACKLEYSpecial Weather Statement
National Weather Service Pittsburgh PA
558 PM EDT Thu Jul 16 2020
PAZ008-009-162230-
Forest-Venango-
558 PM EDT Thu Jul 16 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHERN VENANGO AND WEST CENTRAL FOREST COUNTIES...
At 558 PM EDT, a strong thunderstorm was located near Oil City,
moving northeast at 35 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Oil City... Franklin...
Sugarcreek... Hasson Heights...
Seneca... Polk...
Rouseville... Cooperstown...
Woodland Heights... Pleasantville...
Utica... Oil Creek State Park...
LAT...LON 4142 7950 4132 7981 4135 7995 4150 8000
4150 7998 4151 7998 4151 7996 4154 7994
4154 7993 4157 7989 4157 7987 4158 7987
4159 7985 4162 7981 4162 7961 4163 7956
4163 7951
TIME...MOT...LOC 2158Z 229DEG 29KT 4149 7980
RACKLEYThe Pittsburgh radar (KPBZ), 112 km away, was scanning. The volume nearest the first event began at 22:10 UTC.
5 thunderstorm wind. Local standard time, as filed.
A 911 Call Center reported a tree down on Shoreline Highway.
A 911 Call Center reported a tree down on PA Ave/Route 69.
The emergency manager reported trees down and power outages in Kingwood.
An emergency manger reported trees down along Brandonville Pike.
An emergency manger reported trees down in Rowlesburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903871, 903872, 903873, 903874, 903875.